Format

Send to

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2008 Apr;34(3):287-90. Epub 2007 Nov 26.

Chronic methadone therapy complicated by torsades de pointes: a case report.

Author information

1
University of Maryland School of Medicine, Baltimore, Maryland, USA.

Abstract

Methadone is commonly used by patients presenting to the Emergency Department (ED). The common, acute side effects of central nervous system depression and respiratory depression are easily recognizable by treating physicians as attributable to methadone; however, the cardiac toxicity of chronic methadone use recently has only been recognized. Both chronic use of large doses and a recent increase in the daily dose of methadone have been associated with QT prolongation and subsequent development of torsades de pointes. We describe the case of a 40-year-old woman whose methadone dose recently had been increased to 135 mg per day. She then presented to the ED with symptomatic torsades de pointes. She was stabilized in the ED by cardioversion and infusions of magnesium sulfate and lidocaine. The markedly prolonged corrected QT interval significantly shortened after discontinuing methadone. Inpatient cardiology evaluation found no other cause for the dysrhythmia. She was definitively treated with reduction of the daily methadone dose and an implanted cardioverter-defibrillator.

PMID:
18022786
DOI:
10.1016/j.jemermed.2007.03.053
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center